The Opioid Epidemic, the CDC (June 2021) says, can be broken into 3 waves: The first, beginning in the late 1990s when the number of prescriptions for opioid medications increased, the 2nd, beginning around 2010 when heroin deaths rose dramatically, and the 3rd and most recent wave, beginning in  2013 with a rise in overdose deaths related to synthetic opioids, most notably, fentanyl and fentanyl analogs. Though the numbers of deaths had begun to decrease in 2018, things took a turn for the worse in the 12 months between June 2019 and May 2020 (CDC E Prep, nd.). There was an 18.2% increase in overdoses with the most significant jump occurring from March to May 2020, the beginning of the COVID-19 shelter-at-home protocols.

Texas is not considered a high use state when it comes to opioids, but it hasn’t been exempt from the crisis. Like other states across the nation, Texas reported decreasing overdose numbers between 2017 and 2018, but in the 12 months between June 2019 and May 2020, overdose deaths, specifically related to synthetic opioids jumped more than 50% in the state (CDC E Prep, nd).

While anxiety and social isolation played respective roles in the increased numbers, there were other factors contributing to the crisis in Texas and nationwide. Beginning in the spring of 2020 and continuing over the course of the pandemic:

Will March 2020 someday be called the beginning of the 4th wave of the Opioid Crisis? Maybe.  That’s for the CDC and others to decide, and economic and social factors, including health care management and availability, will certainly play roles. What matters right now is that people suffering from opioid misuse and addiction get the help they need before it’s too late. If you or someone you know are struggling with opioids or any other chemicals, please reach out for help.  Below are some links and phone numbers that may be useful to you.

You are also welcome to reach out to us here at Luna Recovery Centers.  We are available by phone at 1-888-448-LUNA  and via confidential chat here on the website.

*If you are experiencing significant withdrawal symptoms or feel that you or someone you love has overdosed on any drug, opioids or otherwise, please call 911 or visit the closest emergency room or urgent care center.

Make A Change